Lexapro question here

Discussion in 'Pharmaceuticals' started by lostblackdog, Jan 21, 2005.

  1. lostblackdog

    lostblackdog Member

    Now I'm not completely retarded, but I need someone who can tell me a little more on SSRI side-effects and what all could possibly happen while on this drug. I was diagnosed with OCD the other week, which I think was a great analysis of my behavior, but I don't know anything about escitalopram oxalate and I was wondering if any of you out there might have any clue about what to expect. I've just finished my first week on this mess, and it's helped a little already, but it's primarily an anti-depressent which is what the girl I'm seeing now was diagnosed with not long ago as well. She waited until I had given this drug a shot for a little while before she decided to try getting medical help for her depression. I've had to kind of make sure she takes it and that she doesn't give up on it, but she had a very difficult experience with it yesterday so it seems. She said she felt numb and stoned in her body, like her limbs and such, but that her mind was pretty quick... maybe even too quick. She hardly eats, and I know that not eating can be bad for your brain chemistry, so I made her eat some last night and today, and she feels better, but we're still wondering what might be up with her. As far as I know she hasn't done any other drugs or even had caffiene for the past good while... like a few days with caffiene and weeks with pot.... so what might have caused her to react so negatively to this drug??? Any suggestions?

    Lost Black Dog
     
  2. PhotoGra1

    PhotoGra1 Hip Forums Supporter HipForums Supporter

    I don't think it is a reaction to the drug whatsoever. Lexapro has an excellent side effect profile, meaning, a low chance of side effects. Side effects are still possible, but what you are explaining does not sound like a drug reaction. Is she hesitant to take medication? If so, she will likely come up with all kinds of reasons to not take it. What dose was she started on? I would recommend 5mg daily for about 5 days, then increase to 10mg daily for 1 month, & increase to 20mg daily if needed after 1 month. 10mg daily is enough for MOST people. If the doctor started her off on 10mg daily, she may feel a little strange for a week or so. Tell her to hang in there! It is the drug slowly taking effect, and she will feel like her old self, only better, in no time. Good luck to you both!

    I just started Lexapro 2-3 weeks ago, I had been on Paxil for many years but had many side effects, especially sexual ones (anorgasmia/delayed ejaculation). I love the Lexapro...just stick with it. If you or your girlfriend decide to stop taking it, consult your doc, you will need a tapered dosing schedule, to minimize side effects and chance of relapse into depression/OCD while D/C'ing the med.
     
  3. Jabbawaya

    Jabbawaya Member

    SSRIs are weird. Up until last year I had been taking an SSRI daily for several years. For about a week after I stopped taking the medication I felt really fucked up in this psychotic kind of way. There were obvious changes in perception that I can't describe. And I'd get this weird numbness feeling in my legs, which would creep up to my whole body as I walked, and then gradually dissipate. My hands would sweat in a way that felt very different from when they normally do (which is rare for me in the first place), a kind of sticky-but-not-quite. It was weird. My sense of my body felt different, sort of like I was coming up on some unknown drug, but never quite peaking.

    I write a lot of short stories, heavily influenced by psychedelic drugs, and I wrote some stuff shortly after stopping the SSRIs (without the concurrent use of drugs, mind you). The stories were all very good, but very different from my usual style. Slightly disjointed and really whacked-out. I mean, mine are usually spacey and a bit trippy hehe, but these were totally out there and weird to follow. There was a lot of gibberish, words in it that may have sounded like words (or not) that didn't make much sense at all, many made-up words that I guess made perfect sense to me at the time. Looking at it now, it's just amusing and makes me smile.

    I guess since SSRIs are serotonergic drugs I must have been feeling some acute effects of cessation. The body feel was slightly reminiscent of mushrooms but not quite. And it wasn't really welcome. Needless to say since I was this way for a full week before it stopped it was slightly disconcerting. Perhaps your friend was feeling similar effects after starting to take the medication? I would postulate that there's a sort of "adjustment period" when starting to take the meds and when coming off the meds that your body goes through.

    A final note: I had been prescribed SSRIs for depression and anxiety, and had taken them consistently for the years that they were prescribed. Now, having been off them for a full year, I feel far more certain of myself, more in control of my life, and my body feels a lot better. Sure, SSRIs didn't "cure" whatever problems I had, that's not what they do, but now that I'm off of them I'm free to deal with my problems without the help of SSRIs. I'm more able to deal with my problems now, and generally feel better. My outlook on life has improved and I feel more in connection with everything around me. Really, stopping taking the medications was like taking a huge breath of fresh air. My friend, who got off Lexapro a year and a half ago, told me a very similar story.

    But if you really do need it and you're sure that you do, by all means go ahead and keep taking it! I'm not trying to discourage! I'm just giving you my story.
     
  4. lostblackdog

    lostblackdog Member

    Thank you both for your insight and your stories. I will certainly continue on the medication seeing as I have suffered relatively mild and fleeting side-effects, but my "girlfriend" if you would call her that, has been told to stop taking the medication as of this morning. She had a very restless night last night, and it seems that the drug is messing with her concentration a lot. From the way she's described it to me, I would agree that it really does seem as though she's experiencing something along the lines of how a "comedown" from shrooms feels. I told her to hang in there and wait until she had talked to the doctor (thank you PhotoGra1), but the doc has supposedly given her a perscription for something else... what it is, I have no idea. Maybe he'll give her adderall or something since it might increase her mood and also help her concentration she's been complaining about forever... who knows? Either way though, thank you gentlemen for your exeriences, and hopefully she'll get this whole anti-depressent deal straightened out pretty soon!

    Peace,

    -Mac
     
  5. lynsey

    lynsey Banned

    the only side effect I experienced on Lexapro is that it kills my sex drive, which bites. Also I have a very big appetite on it where before taking it I never really liked to eat unless it was cookies or something like that. When I was on the lexapro I liked to eat almost anything it was really weird. I switched to welbutrin and my appetite is smaller again but I still never get horny, which is a common side affect of any anti-anxiety med.
     

Share This Page


  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice